Cutaneous manifestations of nonantiretroviral therapy

Saira B. Momin, Clay J Cockerell

Research output: Chapter in Book/Report/Conference proceedingChapter

Abstract

A drug-induced symptom complex characterized by fever and an eruption with or without internal organ involvement has been termed acute drug hypersensitivity syndrome reaction. This syndrome typically develops within 1 to 2 weeks after the initiation of drug therapy.1 It has been estimated that cutaneous drug reactions are 10-100 times more common in human immunodeficiency virus (HIV)- positive patients than in the general population,2 and one study revealed that the frequency of drug hypersensitivity in HIV-positive patients ranges from 3% to 20%.3 The most common group of drugs responsible for cutaneous hypersensitivity eruptions are antimicrobials used to treat or protect against opportunistic infections.4 Allergic reactions have been reported with trimethoprim-sulfamethoxazole (TMP-SMX), clindamycin, dapsone, pyrimethamine/sulfadoxine, aminopenicillins, clavulanate, thalido - mide, atovaquone, rifampin, probenecid, pri - maquine, isoniazid, and thioacetazone.4,5 The incidence of reactions to these agents ranges between 18% and 64%6-11 compared with only a 3.3% incidence in a general hospital population treated with TMP-SMX.12 Cutaneous drug reactions are usually mild although severe eruptions such as erythema multiforme (EM), Stevens-Johnson syn - drome (SJS), and toxic epidermal necrolysis (TEN) can occur.1 Conjunctivitis is common and hepatic and hematologic abnormalities may develop and stem from immune-mediated injury or direct toxicity.5.

Original languageEnglish (US)
Title of host publicationCutaneous Manifestations of HIV Disease
PublisherCRC Press
Pages139-144
Number of pages6
ISBN (Electronic)9781840766042
ISBN (Print)9781840761429
DOIs
Publication statusPublished - Jan 1 2012

    Fingerprint

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Momin, S. B., & Cockerell, C. J. (2012). Cutaneous manifestations of nonantiretroviral therapy. In Cutaneous Manifestations of HIV Disease (pp. 139-144). CRC Press. https://doi.org/10.1201/b15910